Many people flavor traditional and exotic meals like lentil soup and vegetable biryani with curry powder. The spice contains curcumin, the ingredient that gives turmeric its yellow color, which is an antioxidant and anti-inflammatory. However, some people should think twice before dousing dishes in curry powder or ingesting supplements. Increased amounts of the spice may bring harmful side effects for individuals troubled by various illnesses like breast cancer and heart disease.
Turmeric is a natural blood thinner and can increase bleeding if combined with certain medicines. It should not be used with anticoagulants (prevents blood clotting) or antiplatelet drugs like heparin, warfarin or clopidogrel. Check with a dietitian or nutritionist for tasty alternatives to curry if you are taking any of these types of medication.
May Suppress Chemo Medications
Chemotherapy patients should also be wary of indulging in too much curry. Curcumin might hinder cyclophosphamide, an immunosuppressive agent used in treating breast cancer survivors, according to a 2002 study conducted by researchers from The Lineberger Comprehensive Cancer Center of The University of North Carolina at Chapel Hill. Consult a doctor before eating turmeric and curry-laden dishes if you are undergoing treatment.
Additional doses of turmeric may result in renal problems for predisposed people. In a 2008 study done by University of Wyoming Department of Family and Consumer Sciences investigators found that turmeric increased urinary oxalate levels, which raised the risk of kidney stone formation in those prone to the condition.
The Piperine Factor
Curcumin supplements may boost benefits for some people but carry a hidden danger for those suffering from seizures and heart diseases. In her book, "An Evidence-Based Approach to Dietary Phytochemicals," nutritionist Jane Higdon notes that some pills contain piperine, an additive that impedes the metabolism of curcumin. However, it can delay the elimination of drugs like phenytoin (Dilantin), propranolol (Inderal), and theophylline for prescribed patients.
Trouble for Celiacs
Some sauces and spice mixes, like curries, contain gluten, a protein in rye, wheat and barley that may prompt an allergic reaction like diarrhea or stomach cramping from those diagnosed with celiac disease. A 2004 study done by researchers from the Instytutu Matki i Dziecka of Klinika Pediatrii in Poland identified curry powder as one of many food products containing undisclosed gluten. Check product labels for ingredients, and shop for gluten-free alternatives to curry sauces and powder mixes.
May Aggravate Gastrointestinal Disorders
Though, research is inconclusive, some doctors are steering patients with abdominal issues away from turmeric supplements and urging caution with curry. In their 2003 book, “Herb-Drug Interactions in Oncology,” Barrie R. Cassileth and Charles D. Lucarelli warn those afflicted with gastrointestinal illnesses like stomach ulcers, bile duct obstruction and gallstones should not take the spice as a supplement. Consult a physician before consuming pills or products containing curry powder or turmeric if susceptible to these medical conditions.